Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Lake Charles, LA

June 26, 2017Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 26, 2017, 3:37 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 3:37 PM CDT (20:37 UTC)
Expired
Jun 26, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 18 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:00 PM CDTFLASH FLOODSulphur, LASIGNIFICANT STREET FLOODING IN SULPHUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS54 KLCH 262037
FFWLCH
LAC019-262330-
/O.NEW.KLCH.FF.W.0040.170626T2037Z-170626T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
337 PM CDT MON JUN 26 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Calcasieu Parish in southwestern Louisiana...

* Until 630 PM CDT

* At 335 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Two to 
  four inches of rain have fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Sulphur. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3024 9327 3015 9342 3021 9350 3031 9333

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:26 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 26, 3:26 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
326 PM CDT Mon Jun 26 2017

.DISCUSSION...
Weather map showing weakening frontal boundary across SE TX/S LA
this afternoon, likely along the I-10 corridor. Showers and
thunderstorms have increased in coverage over the last couple of
hours across SE TX/SW LA, with scattered coverage over the coastal
waters. This was expected with continued consistence from the
HRRR guidance this morning and afternoon. The convection expected
to continue through sunset and diminish this evening after the
loss of daytime heating.

The front is expected to slowly dissipate with a predominate
southeast flow resuming across the region by Tuesday, bringing
with it increased Gulf moisture and higher chances of showers and
thunderstorms. The best chances for showers and thunderstorms
expected Wednesday through Friday as a weak shortwave aloft
enhances lift within our region already saturated with moisture
moving in from the Gulf.

By Friday evening into the weekend, high pressure with slightly
drier air aloft is expected to diminish shower and thunderstorm
chances to near ~20% for the weekend.

DML

&&

.MARINE...
High pressure settling east of the area will provide a more
predominate east to southeast flow, with winds and seas
increasing by the end of the week. This will bring increased Gulf
moisture for increased chances of showers and thunderstorms
through Friday. By Friday afternoon into the weekend, high
pressure and drier air aloft is expected to limit shower and
thunderstorm activity.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  89  70  90 /  10  40  20  50
LCH  73  88  73  87 /  30  50  30  50
LFT  71  87  72  87 /  20  50  20  50
BPT  73  87  74  87 /  30  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jun 26, 5:07 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon Jun 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
507 AM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Deep moisture and a stalled frontal boundary near the coast will
produce scattered showers and thunderstorms, mainly along and
south of I-10. Storms will be capable of producing brief heavy
downpours and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A daily chance of mainly afternoon showers and thunderstorms can
be expected. Shower and thunderstorm coverage will decrease some
by the weekend. Frequent cloud to ground lightning and brief
heavy downpours with gusty winds will be the main hazards with the
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-271015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Deep moisture and a stalled frontal boundary near the coast will
produce scattered showers and thunderstorms. Brief heavy rainfall
reducing visibility to less than one mile and frequent cloud to
water lightning will be possible with the stronger storms, along
with locally higher winds and seas. Tropical funnel clouds or even
a brief weak water spout will be possible in the developing stage
of showers and storms where boundaries collide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Southeasterly winds will strengthen and seas will build Wednesday
through Friday due to a tightening pressure gradient between high
pressure to the east and lowering pressure over the plains.
Exercise caution to low end advisory conditions will be possible.

Otherwise, typical summertime pattern with scattered showers and
thunderstorms possible, mainly near shore during the morning and
afternoon and offshore during the overnight. Winds and seas will
be locally higher near the storms along with occasional cloud to
water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:18 PM CDTSpecial Marine WarningLCH87 min
Jun 26, 3:02 PM CDTAreal Flood AdvisoryLCHCalcasieu118 min
Jun 26, 5:54 PM CDTSpecial Marine WarningLCH51 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.